Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 223, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2001, 3:35 AM CDT for Barber County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 5, 2001, 3:35 AM CDT (08:35 UTC)
- Expired
- Jun 5, 2001, 4:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:00 AM CDT | Hail 0.75 | Medicine Lodge, KS | |
| Jun 5, 4:00 AM CDT | Hail 0.75 | Sun City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -662 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 050836 SVRDDC KSC007-050930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT TUE JUN 5 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BARBER COUNTY IN KANSAS * UNTIL 430 AM CDT * AT 335 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF SUN CITY...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED LAKE CITY AT 340 AM CDT. MEDICINE LODGE AT 405 AM CDT. ISABEL AT 415 AM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3746 9892 3723 9894 3731 9837 3747 9847 POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 AM CDT, 15 minutes earlier.
Area forecast discussion, Jun 5, 3:20 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 AM CDT TUE JUN 5 2001 FORECAST CHALLENGES WILL AGAIN BE PRECIP CHANCES AND TEMPERATURES. CONVECTIVE ACTIVITY BLOSSOMING IN WARM ADVECTION ACROSS SOUTHEAST ZONES AT 06Z WITH LLJ FEEDING RICH MOIST AIR AS A LINE OF CONVECTION ALSO DEVELOPING ACROSS NORTHERN ZONES IN RESPONSE TO UPPER SHORTWAVE TROF. EXPECT TO CLUSTERS TO MERGE INTO MCS AND PROPAGATE SEWD. RAIN COOLED OUTFLOW FROM THESE STORMS SHOULD HELP TO PUSH SFC BOUNDARY SOUTH OF CWA THIS MORNING. 00Z UPPER AIR ANALYSIS SHOWED 90KT JET ENTERING OREGON COAST ON SOUTH SIDE OF NEXT UPPER SYSTEM IN PACIFIC NORTHWEST WHILE 70KT JET EXTENDED EASTWARD INTO NORTHEAST CO/WESTERN NE. 500H LOW LOCATED OVER NORTHERN WYOMING WITH 140M HEIGHT RISES OVER KSLC. 850H LOW LOCATED IN NE NEW MEXICO WITH WARM FRONT EXTENDING NEWD THRU KTOP. VERY HIGH DWPT AIR SOUTH OF THIS FRONT WITH 18 DEGREES AT KOUN WHICH HELPED TO FUEL EARLIER STORMS AND CONTINUING STORMS. ALL MODELS INITIALIZED WELL WITH UPPER FEATURES AND SURFACE BOUNDARY BUT ALL WERE 3-5 DEGREES TOO WARM AT 850H ACROSS SW KANSAS. SW TROF MOVING THROUGH WESTERN KANSAS ATTM TO CONTINUE NEWD WITH SUBSIDENCE TO OCCUR BEHIND THIS FEATURE. EXPECT LOW STRATUS TO REMAIN IN PLACE TODAY AS RAIN COOLED AIR SHOULD REINFORCE AND WITH SUBSIDENCE OCCURRING TODAY DONT THINK IT CAN BE BROKEN UNTIL LATE THIS AFTERNOON AS SFC BOUNDARY ONCE AGAIN TRIES TO RETURN NORTH. WITH CONVECTION ONGOING WILL GO WITH LIKELY POPS THIS MORNING FOR ALL BUT WEST CWA. BOUNDARY WILL RETURN NORTH THIS AFTERNOON AS PRESSURES IN SE COLORADO FALL IN RESPONSE TO WEAK SW TROF TO MOVE INTO ROCKIES. THINK BOUNDARY WILL ONLY REACH MY SOUTHEAST ZONES AND WITH MODELS POINTING TO STRONG MOISTURE CONVERGENCE ALONG BOUNDARY COULD SEE MORE STORMS AGAIN SIMILAR TO LAST NIGHT WITH SOME POSSIBLY SEVERE. WILL COVER SOUTHEAST WITH LIKELY POPS BUT OPT TO GO WITH CHANCE POPS REST OF CWA WHERE THERE WILL BE MORE STABILITY. TEMPERATURES TODAY SHOULD BE SIMILAR TO YESTERDAY WITH LITTLE CHANGE IN AIRMASS AND GUIDANCE NUMBERS LOOK REASONABLE. ON WEDNESDAY HEIGHTS CONTINUE TO RISE AHEAD OF APPROACHING UPPER RIDGE. MODELS SHOW CONTINUING UPSLOPE FLOW BUT EXPECT SUBSIDENCE TO OCCUR OVERHEAD AND THINK STRATUS WILL FINALLY BREAK. WILL INCLUDE SLIGHT POP IN WEST FOR POSSIBLE CONVECTION OFF EASTERN SLOPES. WILL GO WITH TEMPS FROM MID 70S TO MID 80S WHICH IS IN LINE WITH GUIDANCE. EXTENDED DISCUSSION... NO CHANGES TO THE EXTENDED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 071/057 079/054 083 720 GCK 070/056 079/052 082 720 EHA 074/055 085/054 088 022 LBL 076/056 082/054 084 020 HYS 066/054 077/052 083 820 P28 080/060 084/057 086 850 .DDC...NONE. COLEMAN/EKB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| Jun 4, 11:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 54 min |
| Jun 5, 12:35 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 40 min |
| Jun 5, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 44 min |
| Jun 5, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| Jun 5, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 46 min |
| Jun 5, 1:49 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 41 min |
| Jun 5, 1:57 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| Jun 5, 2:35 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| Jun 5, 3:54 AM CDT | Flash Flood Warning | DDC | Ellis, Ness, Rush, Trego | 3 hr |
| Jun 5, 4:06 AM CDT | Flash Flood Warning | DDC | Barber | 3 hr |
| Jun 5, 6:59 AM CDT | Flash Flood Warning | DDC | Barber | 2 hr |
| Jun 5, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 44 min |
| Jun 5, 4:37 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 53 min |
| Jun 5, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 5, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 78 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.